• Alison Cowell

Too much of a good thing

I once saw a lovely client, Mary, in New Zealand who was complaining of feeling unwell but couldn't quite pinpoint why. Her diet was exemplary, she looked amazing for her 65 years and was an avid gardener. During the consultation, I went through her large stock of supplements - most of which were to support her eye health. Three years earlier she had been diagnosed with macular degeneration (an eye condition) and, at her last appointment with her optometrist, she had been told she was in danger of losing her driving licence. Her optometrist had given her a supplement to take that would support her eyes. Mary decided that if it was THAT good then she would privately buy some more for herself over the counter. Three products later, one of her helpful friends had suggested an additional supplement that she had been told was great for macular degeneration. Marvellous! Mary now had 5 products for her eyes. A documentary and a health book later, she had invested in no less than 8 different eye-support supplements. Each of them full of very good contents including vitamin A.

However, too much vitamin A takes its toll on the liver. When I looked at Mary's blood test results, her liver function was alarming. No wonder she was feeling so unwell!

I recommended that she stick to the original product that her optometrist had recommended together with one of the over the counter supplements. I then did a food intolerance test with her and discovered she was intolerant to eggs. This intolerance would be inhibiting the absorption of vitamin A (and other nutrients) from her diet and which, over time, would have contributed to macular degeneration. I gave her some meal ideas that ensured eggs weren't getting into her system and recommended foods naturally high in beta carotene (vitamin A.) After just 6 weeks Mary went for her follow up appointment and a specialist said he could see no further deterioration and, in fact, noted an improvement. Six months later her progress had been quite dramatic; she had twenty- twenty vision in one eye and the other eye’s vision had come back 70%. No danger of her losing her licence now! She left a phone message for me after she got her results. It was the happiest most excited call I've ever had from anybody I think! She was over the moon and couldn’t believe how different she felt, not just her clear vision but in other aspects too. I often listened to that message when I needed cheering up 😊


I've seen many people who, like Mary, are simply trying to do the best they can for themselves. But there are supplements and products that collectively can harm you instead of helping you.


Another area where people can be vulnerable and overload their system is when taking supplements to support their mood and calm the nerves. Unwittingly people may be adversely interfering with their serotonin levels. Serotonin is our feel-good brain chemical and it is produced and absorbed in the gut. Serotonin Syndrome is a condition that arises when too much serotonin is in the body and can be caused by unwittingly taking a combination of prescribed medications, supplements, and over the counter remedies. For example, an individual taking an anti-depressant together with a medication for migraines who then purchases Robitussin for a cold, may well exceed acceptable serotonin levels.


If you start on any new medication, supplement or remedy, please make sure that you are indeed helping and not harming yourself. For personal advice email alisoncowellspeaker@gmail.com



35 views

Copyright © 2019 Alison Cowell

  • Facebook Social Icon
  • Twitter Social Icon
linkedin.jpg